Show simple item record

dc.contributor.authorMadan, Nikhil
dc.contributor.authorKhan, Umair
dc.contributor.authorMartins, Anthony
dc.contributor.authorAndries, Gabriela
dc.contributor.authorMatthews, John
dc.contributor.authorPatel, Vipul
dc.contributor.authorVisveswaran, Gautam
dc.date.accessioned2022-01-31T13:52:10Z
dc.date.available2022-01-31T13:52:10Z
dc.date.issued2022-01-01
dc.identifier.urihttp://hdl.handle.net/10713/17815
dc.description.abstractThe illegal use of liquid silicone in injectable procedures has been on the rise for the last few years. While originally thought to be an inert material, today, silicone is associated with several inflammatory complications-including Silicone Embolism Syndrome (SES). SES is the most dreaded complication of unlicensed liquid silicone injections. It is characterized by pneumonitis, diffuse alveolar and silicone pulmonary emboli leading to acute respiratory distress syndrome and cardiopulmonary failure. We present a case of a patient who was diagnosed with SES after she received unlicensed liquid silicone injections for gluteal augmentation. Her disease necessitated treatment with veno-arterial extracorporeal membrane oxygenation. Her neurological status remained poor. Our patient was also treated for SES status-post illicit silicone injections several years prior to the current episode. To our knowledge, this is the only reported instance of the same patient experiencing SES status-post illicit silicone injections on two separate occasions. Our patient's case suggests that robust education is needed for patients and the general public regarding the dangers of illicit body modifications. Given the widespread availability of counterfeit “medical grade” silicone, it is likely that the number of SES cases will continue to increase. Physicians must to be able to recognize the symptoms of SES, and not discount the possibility that patients will continue to receive illicit injections-even if they experienced devastating consequences the first time. © 2022 The Authorsen_US
dc.description.urihttps://doi.org/10.1016/j.rmcr.2021.101576en_US
dc.language.isoenen_US
dc.publisherW.B. Saundersen_US
dc.relation.ispartofRespiratory Medicine Case Reportsen_US
dc.subjectCase reporten_US
dc.subjectECMOen_US
dc.subjectSilicone embolism syndromeen_US
dc.titleRecurrent Silicone Embolism Syndrome requiring VA ECMOen_US
dc.typeArticleen_US
dc.identifier.doi10.1016/j.rmcr.2021.101576
dc.source.journaltitleRespiratory Medicine Case Reports
dc.source.volume36


Files in this item

Thumbnail
Name:
Publisher version

This item appears in the following Collection(s)

Show simple item record